Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 39, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 17, 2006, 5:49 PM EDT for Fauquier County, Prince William County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2006, 5:49 PM EDT (21:49 UTC)
- Expired
- May 17, 2006, 6:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Fauquier County, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 31 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:45 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 17, 2:45 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 245 PM EDT WED MAY 17 2006 .SHORT TERM...TONIGHT AND THURSDAY... DIURNALLY ENHANCED SCATTERED CONVECTION IS ANTICIPATED TO DISSIPATE AFTER DARK. WILL MAINTAIN SCATTERED PRECIP WORDING FOR THE FIRST FEW HOURS OF THE 1ST PERIOD. ANY STRONGER STORMS WILL STILL BE CAPABLE OF PRODUCING SOME SMALL HAIL...AND PERHAPS EVEN AN ISOLATED 3/4 HAIL REPORT THROUGH DARK DUE TO THE EXCELLENT COLD POOL ALOFT. FOR THE REMAINDER OF TNGT...SCATTERED MID LVL CLOUDS EXCEPT FOR W OF THE BLUE RIDGE WHERE IT WILL REMAIN MOSTLY CLOUDY OVERNGT. ON THURSDAY A STRONG CLOSED UPPER LOW WILL MOVE INTO THE ERN GRT LKS WITH A STRONG VORT LOBE ROTATING THROUGH THE MID ATLC. SFC LOW WILL DEEPEN IN WESTERN NY ALLOWING A STRONG COLD FRONT TO MOVE THROUGH THE MID ATLC. AS IS TYPICAL THIS TIME OF YR...INSTABILITY IS EXPECTED TO BE MARG ON THU AFTN WHILE WIND SHEAR AND UPPER LEVEL ENERGY WOULD OTHERWISE BE SUFFICIENT FOR A SIG RISK FOR SVR TSTMS. CURRENT SPC DAY2 HAS OUR REGION IN A SEE TEXT AREA...NOT QUITE A SLGT RISK...AND THIS SEEMS LOGICAL ATTM. WILL CONTINUE TO MENTION A LOW END RISK IN THE HWO FOR NOW AND CONTINUE TO MONITOR THE SITUATION. PRECIPITABLE WATER IS NOT FCST TO BE ESPECIALLY SIGNIFICANT COMPARED TO SEASONAL NORM...HWVR A LAGGING SFC TROUGH COULD BE CONDUCIVE FOR SVRL HRS OF HVYR SHWRS/TSTMS DURING THE AFTN...PARTICULARLY ACROSS THE NORTHERN PORTION OF OUR CWFA. GFS AND NAM MOS TEMPS WERE IN GOOD AGREEMENT FOR THE 1ST TWO PERIODS AND USED A BLEND OF THE TWO. && .LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY... UPPER LOW DIVES SOUTH OVER NORTHWEST PENNSYLVANIA THURSDAY NIGHT BEFORE LIFTING NORTHEAST THROUGH SATURDAY...WITH THE GFS FASTER THAN THE NAM. AT THE SURFACE...COLD FRONT IS EXPECTED OFFSHORE LATE THURSDAY NIGHT. LOW PRESSURE OVER THE GREAT LAKES WILL SLOWLY DRIFT NORTHEAST OVER THE WEEKEND. A SECOND FRONT WILL MOVE THROUGH ON SUNDAY. HIGH PRESSURE WILL BUILD FROM THE SOUTHWEST ACROSS THE MID ATLANTIC BY EARLY NEXT WEEK. NOT MUCH IN THE WAY OF CHANGE FOR THE LONG TERM. REMAINING PIECES OF VORT ENERGY MAKING THEIR WAY AROUND THE DEPARTING UPPER LOW WILL KEEP AT LEAST MINIMAL POPS IN THE FORECAST THROUGH THE WEEKEND. PATTERN STILL LOOKS TO CHANGE EARLY NEXT WEEK...WITH TEMPERATURES CLIMBING BACK TO NEAR NORMAL BY MID WEEK. && .MARINE... SW LLJ DVLPS BY MIDDAY THU AND PRES GRAD TIGHTENS WITH APPCHG LOW PRES AND STRENGTHENING COLD FRONT. WILL ISSUE A SCA FOR ALL WATERS FOR THU AFTN AND EVNG WITH LOW LEVEL WINDS SUPPORTIVE OF 20-25 KT WNDS OVR THE WTRS...AND WTR TEMPS IN THE MID 60S SO THAT MARINE BNDRY LYR SHOULD ALLOW MORE WIND TO REACH THE SFC COMPARED TO...SAY A MONTH AGO. && .AVIATION... TEMPO GROUP FOR A FEW HRS THIS EVNG FOR CONVECTION/MVFR CIGS...THEN VFR CONDS TIL THU AFTN. TAF SITE WINDS WILL INCRS THU MRNG WITH GUSTS ABOVE 20 KT LIKELY BY AFTN. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA ALL WATERS THU FROM NOON TIL 11 PM. && JB/SEA
Hazardous weather outlook, May 17, 2:52 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 252 PM EDT WED MAY 17 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-181015- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 252 PM EDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG LOW PRESSURE SYSTEM WILL DEVELOP ON THURSDAY AND BRING A BATCH OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION. A FEW OF THESE STORMS COULD BE STRONG ON THURSDAY AFTERNOON...WITH A THREAT FOR GUSTY WINDS...SMALL HAIL...AND HEAVY LOCALIZED RAINFALL. WIDESPREAD SEVERE WEATHER IS NOT LIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:56 PM EDT | Special Marine Warning | LWX | 64 min | |
| May 17, 6:20 PM EDT | Severe Thunderstorm Warning | LWX | Prince William | 25 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.